Texas, 2012

Flash Flood and Hail in Texas, June 12 to 13, 2012

June 12 to 13, 2012 · NWS AMA · 9 events in 6 counties and zones

Severe thunderstorms moved across the southwest, south central and east central Texas Panhandle during the evening hours producing thunderstorm wind gusts, large hail and flash flooding. There was no reports of damage and there were no reports of injuries or fatalities.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the southwest, south central and east central Texas Panhandle during the evening hours producing thunderstorm wind gusts, large hail and flash flooding. There was no reports of damage and there were no reports of injuries or fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 12, 5:44 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 12, 5:44 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
644 PM CDT TUE JUN 12 2012

.AVIATION...
AN UPPER TROUGH OVER THE SOUTHERN ROCKIES WILL MOVE EAST ACROSS THE
PANHANDLES TONIGHT. A COMPLEX OF THUNDERSTORMS OVER SOUTHWEST KANSAS
INTO NORTHEAST NEW MEXICO WILL MOVE EAST ACROSS THE NORTHERN
PANHANDLES THIS EVENING. THIS COMPLEX OF STORMS WILL LIKELY AFFECT
THE DALHART AND GUYMON TAF SITES PRIOR TO 08Z...WHILE ADDITIONAL
CONVECTION IN EASTERN NEW MEXICO MAY AFFECT THE AMARILLO TAF SITE
BETWEEN 03Z AND 09Z WEDNESDAY. VFR CONDITIONS ARE EXPECTED EXCEPT
MVFR IN AND NEAR THE THUNDERSTORMS TONIGHT. SOUTHEAST AND SOUTHERLY
WINDS 10 TO 20 KNOTS WITH SOME HIGHER GUSTS EARLY THIS EVENING...AND
AFTER 15Z WEDNESDAY.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 302 PM CDT TUE JUN 12 2012/

DISCUSSION...
INSTABILITY AND MOISTURE CONTINUE TO INCREASE ACROSS THE PANHANDLES
THIS AFTERNOON. AN UPPER LEVEL SHORT WAVE TROUGH OVER NORTH CENTRAL
NEW MEXICO WILL MOVE EAST OVERNIGHT ACROSS THE PANHANDLES. THIS
SHORT WAVE TROUGH WILL COMBINE WITH THE MOISTURE AND INSTABILITY TO
BRING A FAIRLY GOOD CHANCE OF SHOWERS AND THUNDERSTORMS TO THE
AREA. THE STORMS MAY FORM INTO A LINE AND MOVE SOUTHEAST ACROSS THE
PANHANDLES THIS EVENING WHICH COULD LEAD TO SOME SEVERE WIND GUSTS.
LARGE HAIL WOULD ALSO NOT BE OUT OF THE QUESTION.

THE UNSTABLE ATMOSPHERE REMAINS ACROSS THE PANHANDLES ON WEDNESDAY...
SO EXPECT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. SOME OF THESE
STORMS MAY BECOME SEVERE AGAIN...BUT THEY DO NOT LOOK LIKE THEY WILL
BE AS ORGANIZED AS THE WINDS ALOFT ARE EXPECTED TO BE WEAKER.

AN UPPER LEVEL RIDGE IN THE UPPER ATMOSPHERE WILL BUILD FROM
SOUTHWEST TEXAS INTO THE MISSISSIPPI RIVER VALLEY BY FRIDAY. THIS
RIDGE WILL THEN INCH EVER SO SLOWLY TO THE EAST THROUGH THE
WEEKEND. MEANWHILE AN UPPER LEVEL TROUGH WILL BE FOUND TO OUR WEST.
SUBTROPICAL MOISTURE WILL BE BROUGHT NORTHEAST ACROSS OUR AREA
SATURDAY AND SUNDAY IN BETWEEN THESE TWO FEATURES. THE ADDED
MOISTURE ALONG WITH AN UNSTABLE ATMOSPHERE SHOULD BRING ANOTHER
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION.

AN UPPER LEVEL SHORT WAVE TROUGH WILL MOVE SOUTHEAST FROM THE
PACIFIC NORTHWEST AND INTO NORTHERN PLAINS BY MONDAY...SHUNTING THE
SUBTROPICAL MOISTURE TO OUR EAST...SO HAVE LEFT THE END OF THE
FORECAST DRY FOR NOW.

FIRE WEATHER...
FIRE WEATHER CONCERNS WILL BE LOW OVER THE NEXT COUPLE OF DAYS AS
RAIN CHANCES CONTINUE.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/08
Hazardous weather outlook, Jun 12, 2:13 PM CST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
313 PM CDT TUE JUN 12 2012

OKZ001>003-TXZ001>020-131100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
313 PM CDT TUE JUN 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE WESTERN COLUMN OF
COUNTIES IN THE PANHANDLES UNTIL 10 PM. THUNDERSTORMS ARE POSSIBLE
ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THROUGH TONIGHT. SOME OF
THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING
THE PRIMARY HAZARDS. IN ADDITION HEAVY RAINFALL WILL BE POSSIBLE WITH
THE STORMS WHICH MAY CAUSE LOCALIZED FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE TEXAS AND OKLAHOMA
PANHANDLES WEDNESDAY THROUGH SUNDAY. WHILE ORGANIZED SEVERE WEATHER
IS NOT ANTICIPATED AT THIS TIME...A FEW STORMS MAY BECOME STRONG TO
SEVERE WHERE LARGE HAIL AND STRONG WINDS WILL BE THE PRIMARY
HAZARDS. IN ADDITION...HEAVY RAIN DURING THIS PERIOD MAY ALSO CAUSE
LOCALIZED FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES THROUGH TONIGHT.

GOEHRING

In the hours before

Special weather statement, Jun 12, 5:17 PM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
617 PM CDT TUE JUN 12 2012

OKZ001-122345-
CIMARRON OK-
617 PM CDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 645 PM CDT FOR CIMARRON COUNTY.

AT 614 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
16 MILES NORTHEAST OF BLACK MESA PARK TO WHEELESS...MOVING SOUTHEAST
AT 25 MPH.

ONE HALF INCH HAIL...BRIEF HEAVY RAIN...AND WINDS AROUND 50 MPH ARE
POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

JOHNSON
Special weather statement, Jun 12, 5:41 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
641 PM CDT TUE JUN 12 2012

OKZ001-130030-
CIMARRON OK-
641 PM CDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 730 PM CDT FOR CIMARRON COUNTY.

AT 637 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
11 MILES NORTHWEST OF KEYES TO 8 MILES WEST OF FELT...MOVING EAST AT
25 MPH.

HAIL UP TO THE SIZE OF PENNIES...BRIEF HEAVY RAIN...AND WINDS AROUND
50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

JOHNSON
Special weather statement, Jun 12, 6:24 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
724 PM CDT TUE JUN 12 2012

OKZ001-002-TXZ001-002-130115-
CIMARRON OK-TEXAS OK-DALLAM TX-SHERMAN TX-
724 PM CDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 815 PM CDT FOR SHERMAN...DALLAM...
TEXAS AND CIMARRON COUNTIES.

AT 719 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM 6 MILES SOUTHWEST OF ELKHART TO 15 MILES EAST OF
CLAYTON...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS...BRIEF HEAVY RAIN...AND WINDS AROUND
50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

JOHNSON
Special weather statement, Jun 12, 7:12 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
812 PM CDT TUE JUN 12 2012

TXZ001-002-130145-
DALLAM TX-SHERMAN TX-
812 PM CDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 845 PM CDT FOR SHERMAN AND DALLAM
COUNTIES.

AT 807 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 5 MILES EAST OF CONLEN...OR ABOUT 7
MILES SOUTHWEST OF STRATFORD...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES...HEAVY RAIN...AND WINDS AROUND 50
MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

JOHNSON

The radar

The Amarillo radar (KAMA), 101 km away, was scanning. The volume nearest the first event began at 01:49 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Sherman

When
June 12, 7:50 PM CST to 7:52 PM CST
Where
Sherman County, 7.94 mi SSE of Lautz
Measured
0.75 in hail
Reported by
Public
Coordinates
36.120, -101.960

Hail, Oldham

When
June 12, 8:38 PM CST to 8:40 PM CST
Where
Oldham County, 30.15 mi NW of Adrian
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
35.620, -103.000

Hail, Oldham

When
June 12, 9:32 PM CST to 9:34 PM CST
Where
Oldham County, Adrian
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.270, -102.680

A storm chaser reported that the hail accumulated into drifts of three to four inches deep.

Hail, Oldham

When
June 12, 9:36 PM CST to 9:38 PM CST
Where
Oldham County, 2.9 mi ENE of Adrian
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.280, -102.630

A storm chaser reported that the hail accumulated into drifts of three to four inches deep. Also, two tractor trailer rigs had slid off into a ditch along Interstate 40. There were no reports of damage and there were no injuries or fatalities.

Thunderstorm Wind, Oldham

When
June 12, 9:39 PM CST to 9:40 PM CST
Where
Oldham County, 1.32 mi ENE of Adrian
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.280, -102.660

A trained storm spotter estimated the thunderstorm wind gusts in the town of Adrian Texas in Oldham county.

Hail, Potter

When
June 12, 10:10 PM CST to 10:12 PM CST
Where
Potter County, 1.38 mi N of Amarillo
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.220, -101.820

Thunderstorm Wind, Deaf Smith

When
June 12, 10:10 PM CST to 10:11 PM CST
Where
Deaf Smith County, 1.84 mi WNW of Hereford
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
34.830, -102.430

Flash Flood, Randall

When
June 12, 10:25 PM CST to June 13, 12:00 AM CST
Where
Randall County, 0.99 mi SE of Canyon to 1.02 mi ENE of Amarillo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.969, -101.909

The Office of Emergency Management for Amarillo/Potter/Randall reported water one foot deep at the intersection of Coulter Street and Hollywood Road. The Amarillo Police Department was also assisting stalled motorists due to flash flooding in nine different locations across the city of Amarillo. There was no reports of damage and there were no reports of injuries or fatalities.

Thunderstorm Wind, Gray

When
June 12, 10:35 PM CST to 10:36 PM CST
Where
Gray County, 0.69 mi S of Pampa Lefors Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
35.610, -101.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386044, 386046, 386047, 386050, 386051, 386048, 386052, 386064, 386040.